Skip to main content

ACS & ASCO are Stronger Together: Cancer.Net content is now available on cancer.org.

 

Managing Cancer Care

Infusion or Immune Reactions

Infusion reactions are symptoms or side effects that can happen if your immune system overreacts to cancer treatment given through an IV (intravenously).

What causes infusion reactions?

Anyone can develop an infusion reaction to any medicine. But certain types of types of immunotherapy, targeted drug therapy, or chemotherapy (chemo) are known to cause reactions more often than others. You might also hear your cancer care team call them hypersensitivity or immune reactions.

If you have had reactions or allergies to other medicines in the past, you are more likely to develop an infusion reaction. They are also more common among women than men.

Certain cancer treatments have a higher risk of causing an infusion reaction, such as:

  • Taxane chemotherapy, especially paclitaxel and docetaxel
  • Etoposide chemotherapy
  • Platinum chemotherapy
  • Monoclonal antibodies

When do infusion reactions happen?

For most medicines, the highest risk for having an infusion reaction is during the first or second dose. However, you can develop a reaction to any medicine during any dose – even if you’ve never had a reaction before.

Most infusion reactions also occur during the first few minutes to hours during an infusion (called an immediate reaction). Some people develop reactions days or even weeks after an infusion (called a delayed reaction).

Infusion reactions can be mild and include itching or flushing that goes away on its own. Some are moderate and cause more symptoms that need to be treated with medicines. Reactions can also be severe and life-threatening (anaphylaxis).

What are the symptoms of an infusion reaction?

The most common signs and symptoms of an infusion reaction are:

  • Itching
  • Redness (flushing) on the face and neck
  • Rash or hives
  • Fever or chills
  • Back or belly pain
  • Muscle or join pain
  • Fast heartbeat
  • Shortness of breath or cough
  • Chest discomfort
  • Nausea, vomiting, or diarrhea
  • Dizziness or lightheadedness
  • Sudden and unexplainable anxiety

Can infusion reactions be prevented?

If you’re getting a cancer treatment that is more likely to produce an infusion reaction, you might be given medicines called premedication or premeds before the infusion. The most common types of premeds are:

  • Antihistamines such as diphenhydramine (Benadryl) or famotidine (Pepcid)
  • Steroids such as prednisone or dexamethasone (Decadron)
  • Anti-fever medicines such as acetaminophen (Tylenol)

You might take premeds at home before your infusion appointment, or you might get them at your appointment. Follow whatever directions you are given by your cancer care team.

During the infusion

Some infusions are started at a slower rate to see how you respond to the medicine. If you don’t have any signs or symptoms of a reaction, they might increase how fast the infusion goes in (infusion rate).

During the infusion, a nurse will watch you for signs and symptoms of an infusion reaction. They might ask you how you’re feeling, or check your temperature, heart rate, and blood pressure. It’s important to tell your nurse immediately if you feel anything unusual, even if you’re not sure what it is.

If you have an infusion reaction

If you have any signs or symptoms of an infusion reaction, your nurse may pause the infusion while they check your breathing, temperature, blood pressure, and/or heart rate.

If your symptoms are severe or don’t go away after stopping the infusion, they might give you hypersensitivity or reaction medicines to help relieve the reaction. They might include an antihistamine, steroid, acetaminophen (Tylenol), or others depending on what your symptoms are.

If you have any symptoms of a reaction at home after your infusion, call your cancer team right away.

Anaphylaxis

Anaphylaxis is a rare but serious reaction that can happen with any infusion.

The signs and symptoms of anaphylaxis can look like an infusion reaction at first. But anaphylaxis will get worse and won’t go away with hypersensitivity medicines. Epinephrine (like an epi pen) must be given to treat anaphylaxis. Infusion nurses are trained to give these medicines if you have signs of anaphylaxis.

Delayed infusion reactions

Delayed reactions are ones that happen later, usually in the first few days after the infusion. These are rare but it’s important to get medical help right away. Tell them what medicine you received and when, so they can treat you as quickly as possible.

After an infusion reaction

What happens after an infusion reaction depends on a few things:

  • What caused the reaction
  • How severe your reaction was
  • How long your reaction lasted
  • If your reaction improved on its own or with medicines
  • If you’ve had a reaction to the treatment in the past
  • If there are other treatments available

Your doctor might also:

  • Prescribe medicines to help with any symptoms
  • Order lab or imaging tests
  • Change the amount or rate of infusion for future doses
  • Hold your next dose until your symptoms are better
  • Suggest switching to a different treatment

In some cases, your doctor might also discuss rechallenge or desensitization.

Rechallenge and desensitization

Rechallenge is giving a treatment that caused an infusion reaction again. There are usually precautions taken to reduce the risk of another reaction such as:

  • Adding more or different premeds
  • Giving the infusion at a slower rate

Rechallenge might also include desensitization. Desensitization uses small, repeated exposures to build a tolerance to the medicine. Desensitization might be used when a person is still having infusion reactions despite slowing the infusion and giving premeds. It might also be used if someone had signs of anaphylaxis during a past infusion.Some people go through desensitization in the hospital so they can be closely monitored.

If your cancer care team suggests desensitization, ask them about the risks versus benefits of continuing the treatment.

The American Cancer Society medical and editorial content team

Our team is made up of doctors and oncology certified nurses with deep knowledge of cancer care as well as editors and translators with extensive experience in medical writing.

Castells MC, Matulonis UA, & Horton TM. Infusion reactions to systemic chemotherapy. UpToDate. UpToDate Inc; 2023. Updated September 2023. Accessed December 11, 2023. https://www.uptodate.com/contents/infusion-reactions-to-systemic-chemotherapy

LaCasce AS, Catells MC, Burstein HJ, Meyerhardt JA. Infusion-related reactions to therapeutic monoclonal antibodies used for cancer therapy. UpToDate. UpToDate Inc; 2023. Updated June 2023. Accessed December 11, 2023. https://www.uptodate.com/contents/infusion-related-reactions-to-therapeutic-monoclonal-antibodies-used-for-cancer-therapy

National Cancer Institute, National Institutes of Health (NIH). Common terminology criteria for adverse events (CTCAE), version 5.0. Updated November 2017. U.S. Department of Health and Human Services.  Accessed December 11, 2023. https://ctep.cancer.gov/protocoldevelopment/electronic_applications/docs/CTCAE_v5_Quick_Reference_5x7.pdf

Last Revised: June 4, 2024

American Cancer Society Emails

Sign up to stay up-to-date with news, valuable information, and ways to get involved with the American Cancer Society.